Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 10, 2021Butler County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 10, 2021, 2:33 PM CDT for Butler County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 2:33 PM CDT (19:33 UTC)
Expired
Jul 10, 2021, 3:00 PM CDT
In force
27 min
Issued by
NWS Wichita, KS

County Butler County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:10 PM CDTTSTM WND DMG3 E Leon, KSDELAYED REPORT. 4 POWER POLES SNAPPED IN HALF 3 MILES E OF LEON ON KS 400.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS83 KICT 101933
SPSICT

Special Weather Statement
National Weather Service Wichita KS
233 PM CDT Sat Jul 10 2021
 
KSZ069-070-102000-
Butler KS-Greenwood KS-
233 PM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...

* Until 300 PM CDT.

* At 231 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near El Dorado...moving southeast at
  20 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  El Dorado, Leon, Rosalia, El Dorado Airport, Beaumont, El Dorado
  State Park and El Dorado Lake.

LAT...LON 3777 9695 3788 9665 3768 9640 3752 9673
TIME...MOT...LOC 1933Z 326DEG 16KT 3778 9677 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:08 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 10, 1:08 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
108 PM CDT Sat Jul 10 2021

.SHORT TERM...(This evening through Monday night)
Issued at 106 PM CDT Sat Jul 10 2021

Water vapor imagery shows shortwave diving southeast across Nebraska
into northern KS with a broad area of upper ridging over the Desert
Southwest. Mid level theta-e advection has allowed convection over
far southeast KS/sw MO to maintain this morning as it pushes off to
the southeast. Early morning convection has made for messy surface
features, but it appears the synoptic front stretches from just
north of Wichita to north of Emporia.

Convection is still expected to develop along the front as it sinks
south but still not exactly sure how far south it will make it
before storms erupt as there should be some subsidence behind the
complex of storms in southern MO. So current thinking is that storms
may develop near the KS Turnpike in the 2-4 pm time frame but
will not become more widespread until they get south of the
Turnpike. Line of storms should remain fairly progressive and be
south of the forecast area by the 7-9pm time frame. Models remain
consistent with unseasonably strong effective shear in the 40-50kt
range with an abundance of instability. So hail to golf ball size
and damaging winds remain the main threats. In addition, with PW
values around 150% of normal, very high rainfall rates will be
likely with the storms with flooding possible.

Shortwave trough will sink south tonight and will be situated over
northern MO by 12z Sun. Some scattered showers or storms will be
possible on the backside of this feature on Sun as the main vort
lobe rotates through. One of the bigger changes this forecast
package was to increase shower/storm chances Sun. Areas generally
east of I-135 will have the better chances to see a shower or storm
on Sun. By Mon morning upper trough will extend from eastern IA
through the Ozark region with subsidence across the forecast area.

Below normal temps are still expected Sun with highs only topping
out around 80. Normal highs for this time of year are in the low
90s. By Mon we will be back to the mid and upper 80s across the
region.

.LONG TERM...(Wednesday through Saturday)
Issued at 106 PM CDT Sat Jul 10 2021

Still good model agreement on another shortwave moving out of the
Northern Rockies Tue and across the Northern Plains by Wed morning.
Still looking like the bulk of the precip with this feature will
remain north of the forecast area. Slow moving front is expected to
try and sink south on Thu and will increase storm chances for the
end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jul 10 2021

Challenges:
1) Showers and thunderstorms

2) Cold front timing

3) MVFR ceilings

A cold front is positioned from near KPTT to KEWK to Council
Grove. Scattered showers and thunderstorms have been around
southern Kansas this morning. The battle has been coverage and
impact to TAF sites. Convective initiation is anticipated along
the front this afternoon, but it is a matter of timing and
location. The progress of the front has prompted the removal of
any mention for KHUT and KSLN. Given some uncertainty for KICT,
vicinity wording with a tempo group was used. Higher confidence
exists for KCNU thus the forecast suggests so with a prevailing
TSRA. Severe thunderstorms are possible with this afternoon and
evening activity with large hail (golf ball sized) and damaging
winds (60-70 mph). Again there is uncertainty in the exact timing
and location of the severe thunderstorms with the best chances in
southeast Kansas.

As additional moisture wraps in and the low deepens over Missouri,
this will bring in MVFR ceilings to most if not all sites. The
western extent is a bit of a question so lower likelihood for KRSL
and KGBD. Winds will switch to the north behind the front with
speeds around 10-15kts. There is uncertainty with this forecast
given the convection potential through the afternoon and early
evening. Amendments are likely. Stay tuned for updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  66  81  62 /  30  30  10   0
Hutchinson      90  65  82  60 /  20  20  10   0
Newton          87  65  80  61 /  30  40  10   0
ElDorado        88  65  79  61 /  50  50  20  10
Winfield-KWLD   88  66  81  62 /  50  50  20   0
Russell         87  62  82  58 /  20  10  10   0
Great Bend      88  63  82  59 /  10  10  10   0
Salina          88  65  81  60 /  30  20  10   0
McPherson       88  65  81  59 /  20  20  10   0
Coffeyville     87  66  80  62 /  70  60  30  10
Chanute         86  66  78  62 /  60  60  30  10
Iola            85  66  77  62 /  60  60  40  10
Parsons-KPPF    87  66  79  62 /  70  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...VJP
Hazardous weather outlook, Jul 10, 10:41 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1041 AM CDT Sat Jul 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1041 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a risk for severe storms this afternoon and early evening
across south central and southeast Kansas. The main hazards will be
large hail up to golf ball size and damaging wind gusts to around
65 mph. Some storms will also produce heavy rainfall with a risk
for minor lowland flooding. There is also a conditionally low risk
for a tornado within the first hour or so of storm development this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms on Sunday for locations
east of I-135. They are not expected to be strong or severe.

Chances for storms will return again across much of the area from
Wednesday through Friday. The risk severe storms during these times
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 10, 2:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 PM CDT Sat Jul 10 2021

KSZ069-070-102000-
Butler KS-Greenwood KS-
233 PM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...

* Until 300 PM CDT.

* At 231 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near El Dorado...moving southeast at
  20 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  El Dorado, Leon, Rosalia, El Dorado Airport, Beaumont, El Dorado
  State Park and El Dorado Lake.

LAT...LON 3777 9695 3788 9665 3768 9640 3752 9673
TIME...MOT...LOC 1933Z 326DEG 16KT 3778 9677

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:28 AM CDTSpecial Weather StatementICTMarion32 min
Jul 10, 2:12 AM CDTSpecial Weather StatementICTMarion33 min
Jul 10, 2:52 AM CDTSpecial Weather StatementICTButler23 min
Jul 10, 4:06 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell, Saline54 min
Jul 10, 4:58 AM CDTSpecial Weather StatementICTReno47 min
Jul 10, 2:50 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
Jul 10, 2:58 PM CDTSpecial Weather StatementICTGreenwood32 min
Jul 10, 3:29 PM CDTSpecial Weather StatementICTGreenwood31 min
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson14 min
Jul 10, 3:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery54 min
Jul 10, 4:46 PM CDTSpecial Weather StatementICTChautauqua29 min
Jul 10, 5:06 PM CDTSpecial Weather StatementICTLabette39 min
Jul 10, 5:57 PM CDTSpecial Weather StatementICTLabette48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.